Alert archive / Nebraska / Winter Weather Advisories in 2023

Winter Weather Advisory 21, NWS North Platte, NE

November 23, 2023Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this winter weather advisory at Nov 23, 2023, 2:02 AM CST for Blaine County, Custer County, Nebraska. It took effect at Nov 24, 2023, 12:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2023, 2:02 AM CST (08:02 UTC)
In effect from
Nov 24, 2023, 12:00 AM CST
Expired
Nov 25, 2023, 12:00 PM CST
In force
36 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter weather advisory went out at Nov 22, 11:49 PM CST, 2 hours 13 minutes earlier. Its key messages:

  • Much colder on Thanksgiving, with snow developing across the Panhandle into the Sandhills in the evening.
  • A long duration (36 - 48 hour) snow event will likely impact much of western and portions of central Nebraska, beginning the evening of Thanksgiving and ending late Saturday. Those with post-holiday travel plans across area should plan accordingly and monitor future forecasts as hazardous travel conditions will be likely at times.
  • The Winter Storm Watch has been expanded to include southwest, south central, and portions of north central Nebraska.
  • Well-below normal temperatures persist through this weekend before trending back to just below to near seasonal values for the middle of next week.
Area forecast discussion, Nov 22, 11:49 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1149 PM CST Wed Nov 22 2023

.KEY MESSAGES...
- Much colder on Thanksgiving, with snow developing across the Panhandle
  into the Sandhills in the evening.

- A long duration (36 - 48 hour) snow event will likely impact
  much of western and portions of central Nebraska, beginning
  the evening of Thanksgiving and ending late Saturday. Those
  with post-holiday travel plans across area should plan
  accordingly and monitor future forecasts as hazardous travel
  conditions will be likely at times.

- The Winter Storm Watch has been expanded to include southwest,
  south central, and portions of north central Nebraska.

- Well-below normal temperatures persist through this weekend
  before trending back to just below to near seasonal values
  for the middle of next week.

&&

.SYNOPSIS...
Issued at 245 PM CST Wed Nov 22 2023

Recent GOES-16 WV and RAP 500-mb analysis showed broad ridging off
the California coast, extending into the Four Corners region.
Further east of this feature, a positively-tilted upper-level trough
of low pressure was centered over northern Mexico. Another upper-
level trough was noted across the eastern US. Further north of this
feature, a broad upper-level trough was apparent over the Hudson
Bay, with an elongated surface trough extending southwest across the
northern Plains from this feature. A developing upper-level trough
was noted across British Columbia/Pacific Northwest. All of these
features combined has resulted in northwesterly flow aloft across
western and north central Nebraska. At the surface, an associated
cold front extending from a surface low across the Upper Midwest was
advancing south across the Dakotas with a trailing warm front draped
southward across eastern Nebraska. Strong low-level warm air
advection (WAA) has overspread the area in response to the surface
warm front resulting in  one more day of well-above normal
temperatures across the area. At 2 PM CT, temperatures ranged
from 64 degrees at O'Neill to 70 degrees at Imperial.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 245 PM CST Wed Nov 22 2023

Tonight...The aforementioned surface low will continue southeast
into the Great Lakes with the surface cold front sweeping through
the forecast area through early tonight. Strong cold air advection
(CAA) will begin to encompass the area in the wake of the frontal
passage, however, increased cloudiness will allow temperatures to
remain in the 20s.

Thanksgiving Day...Winter comes knocking just in time for the
Thanksgiving holiday. Daytime temperatures will fall 10 to 15
degrees below seasonal values which is a 180 degree flip from
today's 15 to 20 degrees above normal temperatures. With 3 to 5 mb/3
hour pressure rises and strong cold air advection (CAA),
northeasterly winds will become breezy with widespread gusts of 20
to 25 miles per hour. High temperatures will range from 30 degF
across northern Nebraska to near 40 degF under overcast skies.
However, with continued breezy winds, wind chill values will struggle
to get out of the 20 degF range through the day. With these much
colder temperatures as compared to today's, make sure to bundle up
if out and about.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 245 PM CST Wed Nov 22 2023

Focus quickly turns to the long duration (36 - 48 hour) snow event
will likely impact much of western, southwestern, and portions of
central Nebraska, beginning the evening of Thanksgiving and ending
late Saturday. The previously mentioned developing upper-level
trough across the Pacific Northwest will dive southeast into the
Great Basin, becoming closed off late Thursday. Light snow will
begin to develop across the Pine Ridge and further west as early
as Thursday afternoon with ample cold air and moisture aloft in
place. As pressure height falls increase ahead of the
disturbance, with increasing upper-level divergence, lift will
begin to increase resulting in widespread light to moderate snow
across all of western Nebraska by sunrise on Friday, generally
areas west of Highway 83. Snow will gradually shift south and
east into southwest and south central Nebraska during the day
Friday. Snow will persist through the day on Friday into early
Saturday before gradually tapering off in the afternoon hours as
mid-level dry air begins to work into the area. Continuing to
see a dry and fluffy snow with this event given the ample cold
air and lift within the dendritic growth zone (DGZ). As stated
in the previous forecast, storm total snow amounts were on the
conservative side. However, trends in ensemble and deterministic
model solutions have begun to become more in agreement. With
collaboration with WPC and neighboring offices, snow amounts
have increased substantially from the inherited forecast with 4
to 7 inches of snow across the western Sandhills and 3 to 5
inches for southwest into south central and north central
Nebraska and far northwest Sandhills. For areas further east,
generally along Highway 183, 1 to 3 inches is expected. Given
the expected snowfall amounts and anticipated impacts to post-
holiday travel, did expand the Winter Storm Watch to include
southwest, south central, and portions of north central
Nebraska. Those with travel plans should plan accordingly and
make sure to stay up to date on the latest forecast.

Outside of snow, it will be rather cold, especially Friday and
Saturday where high temperatures will be 15 to 20 degrees below
seasonal values. Daytime highs on both days are forecast to
remain in the 20s. The signal for anomalously cold temperatures
for both days is supported by the ECMWF Extreme Forecast Index
(EFI) showing high negative anomalies across much of the
forecast area. Temperatures "warm" back into the 30s on Sunday,
though still remaining below normal.

After a busy end to the holiday weekend, quiet and dry
conditions return across western and north central Nebraska
heading into next week. High temperatures gradually trend back
to just below to near climatological values by the middle of
next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1146 PM CST Wed Nov 22 2023

VFR conditions are expected through the forecast period. Main
aviation concern will be increasing cloud cover late in the
period with lowering ceilings. For now, some high-end MVFR is
possible at either terminal but this will need monitored. Winds
remain fairly constant out of the north-northeast with only
slight gusts at LBF expected during the daytime Thursday with
peak speeds around 20 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through late Friday
night for NEZ004-022>025-035>037-056>059-069>071-094.

&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...NMJ
Hazardous weather outlook, Nov 22, 3:38 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CST Wed Nov 22 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-232145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CST Wed Nov 22 2023 /238 PM MST Wed Nov 22 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow is expected to develop over northwestern Nebraska Thursday
night and spread south and southeast into Saturday. A winter storm
watch is in effect from Thursday night through Sa.turday morning for
the majority of north central Nebraska and southwest Nebraska. There
is a potential for 3 to 7 inches of snow with locally higher amounts.

Cold wind chills are expected Saturday morning through Monday morning with
readings into the negative single digits across northwest Nebraska.
Persons planning travel or others with outdoor interests should
monitor the latest forecasts and statements relating to this
approaching winter weather event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:23 AM CSTWinter Storm WarningLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more59 hr

Nearby

Winter Weather Advisories in Nebraska, 2023Every winter weather advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.